Selenium Level Can Affect Liver Toxicity When Acetaminophen is Used for Pain Relief

PainRelief.com Interview with:

Dr Charareh Pourzand PhD/DSc, FHEA, FRSB
Reader in Biopharmaceutics
Medicines Design Theme Leader
Head of UVA Photobiology, Iron & Oxidative stress group
Department of Pharmacy & Pharmacology
Centre for Therapeutic Innovation
University of Bath, Bath, United Kingdom



PainRelief.com:  What is the background for this study?  What are the main findings?

Response: It is recognized that acetaminophen (also known as paracetamol), a medication that is globally used for fever and pain, can cause acute liver damage when taken at higher level than the recommended dose.

This study demonstrated that acetaminophen can decrease the mouse liver’s antioxidant capacity by decreasing both the level of thioredoxin reductase (a selenoprotein and antioxidant enzyme) activity and glutathione (GSH, an antioxidant molecule) content in a dose- and time-dependent manner. These decreases also correlated with the extent of the liver damage exerted by acetaminophen. In addition, both mild-deprivations in selenium or excess selenium supplementation diets increased the extent of liver injury compared with mice with normal dietary selenium levels.  

In acetaminophen-treated mice, animals reared on selenium-deficient and excess selenium-supplemented diets also exhibited an increase in the oxidation state of the thioredoxin reductase-mediated system in subcellular compartments of the hepatocytes, notably in mitochondria which is the energy factory of the organism.

These observations revealed how the alteration of the function of the main antioxidant thioredoxin and GSH systems by acetaminophen is linked to hepatotoxicity.  Moreover it became apparent that the maintenance of the redox environment by thiols is a crucial determinant for the extent of acetaminophen-induced liver toxicity. Finally our study revealed the importance of dietary selenium level and the selenoproteins activity in protecting mice against the liver failure that can occur in acetaminophen overdose.